HIV and Diarrhea: Causes, Diagnosis and Treatment

Symptoms Can Range from Mild to Life Threatening

Peter Cade/Getty Images

Diarrhea remains common in people living with HIV, with as many as 60% experiencing three or more loose or watery bowel movements per day as a result of any number of possible causes, including:

  • Gastrointestinal infections, both infectious and non-infectious
  • Side effects of antiretroviral therapy (ART)
  • The effects of HIV infection on the gastrointestinal tract
  • Concommitant medications
  • Anxiety

Chronic diarrhea (defined as continuing for more than four weeks) can have a serious impact on the quality of life of people with HIV, contributing to doubts and fears about therapy, adding to feelings of depression and anxiety, and compromising a person's ability to maintain uninterrupted drug adherence,  

As with all people, HIV-positive or not, diarrhea can cause dehydration and the depletion of important nutrients and electrolytes, including potassium and sodium. However, in people with HIV, chronic diarrhea can often impede the absorption of certain antiretroviral drugs, contributing to suboptimal viral control and, in some cases, the premature development of drug resistance.

Excessive loss of fluid can be life-threatening for persons with severely compromised immune systems, particularly those with wasting (i.e., weight loss of 10% or greater).

Gastrointestinal Infections

Diarrhea can be caused by common pathogens, such as bacteria, fungi or viruses. The likelihood of these infections increases as a person’s immune function is depleted, as is commonly measured by the person's CD4 count. While gastrointestinal infections can occur at any stage of HIV, the range and severity of such infections most often increases as the CD4 count drops below 200 cells/mL.


Among the most common of these is the Clostridium difficile-associated diarrhea, a bacterial diarrhea which is ten times more likely to occur in HIV-positive people than those in the general population. Other common diarrhea-causing organisms include:

While occurring less frequently, other potential causes include pancreatitis; malignancies of the gastrointestinal tract; and even certain sexually transmitted diseases that can cause proctitis (inflammation of the rectum lining) or anal/rectal ulcers.

Side Effects of Antiretroviral Therapy

Diarrhea is a common side effect of several antiretroviral drugs,, although the condition is usually self-limiting and resolves itself with little, if any, intervention. In fact, a meta-analysis conducted in 2012 concluded that nearly 20 percent of individuals on ART will experience moderate to severe diarrhea as a result of the drugs.

While diarrhea can be caused by antiretrovirals of all classes, ritonavir-containing protease inhibitors (PIs) are the drugs most commonly associated with the condition. It has been suggested that the drugs can adversely affect the epithelial cells that line the intestine, causing a leakage of fluids. Others postulate that the drugs stimulates chloride ion secretion, resulting in the massive exodus of water from intestinal epithelium.

In severe cases of ART-related diarrhea, the suspected drug(s) may need to be substituted if symptomatic treatment is not successful.

The Effects of HIV on the Gastrointestinal Tract

HIV has long been known to cause immune damage to the intestinal tract, particularly to the mucocal cells that comprise the so-called gut-associated lymphoid tissue (GALT). GALT is an early site for HIV replication and the depletion of CD4 cells once an infection occurs. If left untreated, HIV can cause irreversible damage to these tissues even after ART is initiated.

The chronic inflammation associated with long-term infection can also adversely affect the mucosal function of the intestines, presenting with inflammatory bowel disease-like symptoms. In some case, even the neurons of the intestines are impacted, causing structural damage that can directly contribute to HIV-associated diarrhea.

Concommitant Medications

While the focus is most often placed on the patient's antiretroviral medications when diarrhea occurs, other agents can potentially contribute.

Antibiotics, for example, can kill certain bacteria in the gut that are otherwise vital to healthy bowel function. These drugs include Bactrim (trimethoprim/sulfamethoxazole), often used as a prophylaxis for pneumocystis jirovecii pneumonia (PCP); and rifampin used in the treatment of tuberculosis (TB) coinfection.

Similarly, antacids that contain magnesium can potentially cause diarrhea or make it worse, as well as such popular, over-the-counter medications as Tagamet (cimetidine), Nexium (esomeprazole), and Prilosec (asomeprazole).

Herbal teas containing senna, used for "detoxification" and weight loss, are also known to have laxative effects.

Diagnosis and Treatment

In persons experiencing mild to moderate diarrhea, certain over-the-counter and prescribed medications are available to treat the symptom. These include Imodium (available in both over-the-counter and prescription strength), Lomotil (prescription), and Sandostatin (prescription).

In December 2012, the U.S. Food and Drug Administration (FDA) approved the drug Fulyzaq (crofelemer) specifically to relieve the symptoms off non-infectious diarrhea in people with HIV taking antiretroviral medication.

For patients with chronic or severe diarrhea, assessment should be made in conjunction with a qualified HIV specialist. Assessments should include a thorough review of both the patient's medical and HIV treatment history, as well as a physical examination.

A stool sample is recommended for microbiological examination. If no infectious cause is identified, then an endoscopic examination should be considered. This is especially true for patients with severe diarrhea (i.e., 10 or more bowel movements per day) or in individuals with severe immune suppression or clinical symptoms of HIV.  Radiological examinations are recommendation for patients with suspected malignancies.

Dietary considerations should include the reduction or avoidance of fatty or spicy foods; caffeine (including coffee, tea and chocolate); insoluble fibers ("roughage"); high-sugar foods (especially those containing high-fructose corn syrup); and raw or undercooked foods.

Probiotics—the beneficial, live active culture of bacteria found in milk, yogurt and keffir—can often counter the diarrhea caused by antibiotics by reconstituting the natural flora of the intestine. If lactose intolerant, pill or capsule formulations are also available.

When experiencing diarrhea, ensure plenty of hydration with the regular intake of fluids, keeping an eye toward replacing lost electrolytes (either through electrolyte-rich foods, dietary supplementation, or low-sugar sports drinks). Smaller, more frequent meals may also put less pressure on the intestines during bouts of diarrhea.


MacArthur, R. and DuPont, H. "Etiology and pharmacological management of noninfectious diarrhea in HIV-infected individuals in the highly active antiretroviral therapy era." Clinical Infectious Diseases. September 2012; 55(6):860-867.

Lima, A.; Kashuba, A.; Bushen, O.; et al. "Diarrhea and Reduced Levels of Antiretroviral Drugs: Improvement with Glutamine and Alanyl-Glutamine In a Randomized Controlled Trial in Northeastern Brazil." Clinical Infectious Diseases. December 31, 2003; 38:1764-1770.

Sanchez, T.; Brooks, J.; Sullivan, P.; et al. "Bacterial Diarrhea in Persons with HIV Infection, 1992-2002." Clinical Infectious Diseases. 2005; 41(11):1621-1627.

U.S. Food and Drug Administration (FDA). "FDA approves first anti-diarrheal drug for HIV/AIDS patients." Silver Spring, Maryland; press release issue December 31, 2012.

Continue Reading